The video drew strong pushback from public health experts. “The probability that the deputy shown in that video experienced harm related to opioid exposure is zero percent,” says Lucas Hill, a clinical assistant professor of pharmacy practice at the University of Texas at Austin. “Absolutely nothing in that video is consistent with an opioid overdose.” Hill calls these incidents allegedly involving secondhand exposure “complete nonsense.” He helped organize an online petition asking news organizations to retract their accounts of the San Diego incident; it’s been signed by more than 400 health experts and others.
“The only way to experience intoxification or overdose from fentanyl, or any other opioid,” says Hill, “is to take it intentionally: to inject it, to snort it or to ingest it orally.”
But the myth of overdose by incidental contact persists in the face of overwhelming evidence, and objections by health experts have had little effect on the stories law enforcement officials tell. In May 2017, for example, Chris Green, then an officer with the East Liverpool Police Department in Ohio, told local and national news outlets that he’d brushed grains of white powder off his shirt after searching a car during a drug arrest, then keeled over, unconscious, from an apparent fentanyl overdose; the story became a sensation.
By my count, more than 200 police officers, first responders, nurses and guards at correctional institutions have claimed to have suffered adverse reactions based on incidental contact with fentanyl. (Other researchers put the total number of such reports even higher.)
Little hard evidence, such as a laboratory-confirmed drug test or a toxicology report, corroborates these supposed toxic exposures. Few medical records have been released, and often, the publicly available information suggests that the alleged victims’ symptoms were inconsistent with an opioid overdose. Frequently, the symptoms reported by law enforcement are vague and nonspecific (for example, a headache or sore throat); others reflect the opposite of opioid exposure (such as rapid heartbeat); some purported symptoms (an officer “half convulsing, half shivering”) seem designed to stoke fear. In several instances, police have walked back strong claims after tests determined that no fentanyl was present after all.
When a division of the Centers for Disease Control and Prevention conducted a series of field investigations of the phenomenon, it dutifully recounted the reported experiences of purported victims but could not account for what caused their reactions in most cases. As one report put it, investigators were unable to “definitively” identify how the drug could have entered the bloodstream to produce the reported effects.
The facts that experts are trying to make more widely known are worth repeating: Powder forms of fentanyl don’t spontaneously aerosolize, leading to unintentional inhalation; people who use drugs (and harm-reduction activists who check drugs for contamination) are not reporting overdoses through incidental contact, despite handling illicit fentanyl with no gloves; powdered forms of the drug — the version most commonly found on the street — are not readily absorbed through the skin.
Among physicians and toxicologists, various alternative explanations have been floated for the reactions by police and others. Some suspect a mass psychogenic disorder (when groups of people feel sick for reasons that cannot be explained by identifiable physical or environmental triggers). Others say the symptoms could be due to the “nocebo effect” — the opposite of the placebo effect, it happens when the belief that a substance will do harm actually causes a negative reaction. Skeptics have suggested that employees on the public payroll could be faking work-related injuries to get disability payments.
In Ohio, for instance, Justin Buckel took a plea deal in 2018 for several drug charges and an assault charge — the latter related to Officer Green’s supposed fentanyl overdose, which occurred after Buckel was arrested. This despite the fact that there is no scientific justification for thinking that brushing some fentanyl powder off one’s shirt could physically incapacitate anyone. (This year, Green was terminated by his department for an unrelated matter involving what an internal investigator called “a documented case of dishonesty.”)
It’s not necessary to conclude that police are willfully lying in these cases — just as there’s no reason to think the San Diego County sheriff’s office had ill intent in creating its video. Its members may simply have fallen under the spell of what’s become a potent cultural narrative, one that seems all but impervious to repeated public debunking.
Some of the problems may stem from police culture, which has a tendency to double down on firsthand accounts even when they’re at odds with contradictory evidence. The purported victims don’t care what doctors say; they know what happened.
Certainly, countering these false claims is a first step. But first-person narratives have their own power. So we might make progress by listening to a different set of stories — those told by people who use drugs. After all, the people with the highest risk of being poisoned by a contaminated drug supply are those who inject and snort illicit fentanyl. And yet, according to researchers writing in the International Journal of Drug Policy, they are among the voices least likely to find their way into mainstream publications. (Some people prefer fentanyl to heroin, because it has a more intense onset or “rush,” but others avoid it because of uncertainties about its potency — and, recently, because of increasing concerns about contamination. But consumers of drugs don’t always have a choice in what’s available to them. As scholars writing in the journal Addiction point out, “People who use opioids lack the information or power to influence the market through demand.”)
At the time of his arrest, Buckel used and sold drugs, and prosecutors accused him of being an “abuser” and a “runner/middleman dealer.” In a call from prison earlier this year, Buckel told me that something else besides fleeting contact with fentanyl must have caused Green to pass out. The only way to overdose is by deliberately ingesting the drug, he said. “That is possible. What he is saying isn’t.” The officer’s description of a severe reaction after brushing powder off his shirt contradicts all of Buckel’s experience with the drug, he said. (Green could not be reached for comment, but he has stood by his account in other media appearances.)
People who use drugs know that accidentally touching opioids does not transmit a meaningful dose. They also know that it is safe to care and treat for someone experiencing an overdose; there’s a real danger that excessive fear of fentanyl will get in the way of proper medical treatment. Maybe it’s time to listen to them, the experts with the most experience, and not the baseless propaganda produced by law enforcement.